Thunderstorm Wind, Todd
- When
- May 6, 2:18 PM CST
- Where
- Todd County, 14.82 mi SSE of Mission
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.100, -100.600
A line of thunderstorms over central Todd County produced wind gusts to over 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A line of thunderstorms over central Todd County produced wind gusts to over 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 2:07 PM CST, 11 minutes earlier. Its key messages:
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
207 PM MDT Mon May 6 2024
.KEY MESSAGES...
-Deep low pressure system will bring numerous hazards through
Tuesday.
-Severe thunderstorms possible this afternoon over eastern areas.
-Strong winds expected tonight northeast WY and most of western
SD, with gusts to 70 mph possible.
-Heavy wet snow expected tonight above 6000 ft in the northern
Black Hills.
-Heavy rain expected in portions of NE WY.
&&
.DISCUSSION...(This Evening Through Monday)
Issued at 207 PM MDT Mon May 6 2024
Vigorous low pressure system deepening and closing off across the
region this afternoon. The dry trough has already shifted across
most of the area with lingering thunderstorms and showers along
the trough from far NW SD through scentral SD. Severe threat will
wane this evening as the sfc trough shifts east. The main show
will then become strong winds across most of the region. LLJ core
on the south side of the sfc low will strengthen and mix down to
the sfc overnight tonight with winds becoming quite strong.
Expecting sustained winds of 30 to 45 mph with gusts in excess of
70 mph possible. In addition, terrain effects around the BH will
accentuate the flow with locally strong wind gusts possible, esp
along the northern foothills. Winds will be the strongest
overnight, across the west, with high winds slowly diminishing
through Tues, but remaining at warning or adv levels for most of
the day. The other main impact will be heavy deformation rains
across far NE WY into the northern Black Hills where 1-2 inches of
rain will possible through tonight. Temps will drop across the
higher elevations of the BH with rain changing to snow and
becoming quite heavy overnight. Snow amounts around foot are
possible above 6000 ft in the northern Black Hills, impacting
portions of highway 85 around the state line. Strong saturated
deep layer flow, extending into the dgz will help accentuate
snowfall rates overnight. Rain (and high elevation snow) will
taper off Tues morning with some lingering showers across the NW
half, mainly dry across the far south. Strong winds will slowly
diminish through the day, but remain breezy through Wed as the sfc
low pivots over the region. The next round of rain will push into
the region Tue night-Thur as the upper low moves slowly southeast
across the region. This will bring more scattered activity with
more instability type showers. There will also be some snow once
again in the higher elevations of the Black Hills, mainly Tue
night. Things will begin to dry out and warm back up this weekend
with semi-unsettled NW flow possibly supporting isolated
showers/storms at times.
&&
.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1144 AM MDT Mon May 6 2024
Showers and storms are expected this afternoon and tonight over
much of the forecast area. MVFR/IFR conditions can be expected
with these showers and storms. Winds will shift out of the west-
northwest throughout the day, with gusts 35-50 knots possible by
early afternoon through the late evening hours. These strong winds
will persist through the overnight hours.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 6 PM MDT this evening for SDZ001-002-012-013-
026-027-030-031-041-042-073>076-078.
High Wind Warning from 6 PM this evening to 6 PM MDT Tuesday for
SDZ001-012-013-025-072-073-078.
Wind Advisory until 6 PM MDT /7 PM CDT/ Tuesday for SDZ014-032-
043-044-046-047-049-077.
High Wind Warning from 6 PM this evening to noon MDT Tuesday for
SDZ024-026>031-041-042-074>076.
Winter Storm Warning from 6 PM this evening to noon MDT Tuesday
for SDZ024.
WY...High Wind Warning from 6 PM this evening to 6 PM MDT Tuesday for
WYZ060.
High Wind Warning from 6 PM this evening to noon MDT Tuesday for
WYZ054>059.
Winter Weather Advisory from 6 PM this evening to 9 AM MDT
Tuesday for WYZ057.
&&
DISCUSSION/KEY MESSAGES...JC
AVIATION...DyeHazardous Weather Outlook National Weather Service Rapid City SD 1140 AM MDT Mon May 6 2024 SDZ024-027>029-041-074-075-WYZ054>059-071300- Northern Black Hills-Southern Foothills-Central Black Hills- Southern Black Hills-Western Fall River-Hermosa Foothills- Eastern Fall River-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle- 1140 AM MDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...This Afternoon and Tonight Strong southerly winds will be possible across the western South Dakota plains this afternoon. Gusts of 55 to 60 mph are possible, especially along and south of I-90. Rain showers will also be possible over the region tonight into Tuesday .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Some snow will be possible in the Black Hills. Snow will continue over the Black Hills Wednesday. Winds will begin to decrease, but still remain breezy. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ001-012-013-025-026-030-031-042-044-072-073-076-077-WYZ060- 071300- Harding-Butte-Northern Meade Co Plains-Northern Foothills- Rapid City-Custer Co Plains-Pennington Co Plains- Northern Oglala Lakota-Bennett-Sturgis/Piedmont Foothills- Southern Meade Co Plains-Southern Oglala Lakota-Southern Jackson- Northeastern Crook- 1140 AM MDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of northwestern South Dakota...southwestern South Dakota...and northeast Wyoming. .DAY ONE...This Afternoon and Tonight There is a marginal risk (level 1 of 5) of severe thunderstorms today, meaning that isolated severe storms are possible. Primary hazards include large hail and strong winds. A tornado or two may also be possible. Outside of storms, strong winds are also expected. Winds will shift to the west by this evening with widespread gusts of 60 to 70 mph possible across northwestern South Dakota, portions of northeastern Wyoming, and in the foothills of the Black Hills. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Winds will begin to decrease Wednesday. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity SDZ002-014-032-043-046-047-049-078-071300- Northern Perkins-Ziebach-Haakon-Northern Jackson-Mellette-Todd- Tripp-Southern Perkins- 1140 AM MDT Mon May 6 2024 /1240 PM CDT Mon May 6 2024/ This Hazardous Weather Outlook is for portions of western South Dakota. .DAY ONE...This Afternoon and Tonight There is a slight risk (level 2 of 5) of severe thunderstorms today, meaning that scattered severe storms are possible. Primary hazards include large hail and strong winds. A tornado or two may also be possible. Winds will shift to the west by this evening with widespread gusts of 60 to 70 mph possible across northwestern South Dakota, portions of northeastern Wyoming, and in the foothills of the Black Hills. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Winds will remain strong on Tuesday, and some isolated thunderstorms are possible in the evening. Severe weather is not expected. Some snow will be possible in the Black Hills. Snow will continue over the Black Hills Wednesday. Winds will begin to decrease, but still remain breezy. Isolated thunderstorms are possible, but severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement
National Weather Service Rapid City SD
1209 PM MDT Mon May 6 2024
SDZ012-013-061845-
Butte SD-Northern Meade Co Plains SD-
1209 PM MDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BUTTE AND NORTH
CENTRAL MEADE COUNTIES THROUGH 1245 PM MDT...
At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fairpoint, or 32 miles northeast of Sturgis,
moving north at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of east central Butte
and north central Meade Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central South Dakota.
&&
LAT...LON 4461 10290 4461 10300 4493 10331 4501 10292
TIME...MOT...LOC 1808Z 164DEG 33KT 4468 10299
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DyePreliminary Local Storm Report
National Weather Service Rapid City SD
1214 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 AM Non-Tstm Wnd Gst 1 NE Midland 44.08N 101.14W
05/06/2024 M55 mph Haakon SD Mesonet
1133 AM Non-Tstm Wnd Gst 3 E Philip 44.05N 101.60W
05/06/2024 M53 mph Haakon SD ASOS
1150 AM Non-Tstm Wnd Gst 1 S White River 43.56N 100.74W
05/06/2024 M50 mph Mellette SD Mesonet
1154 AM Non-Tstm Wnd Gst 7 E Wanblee 43.58N 101.52W
05/06/2024 M52 mph Jackson SD Mesonet
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
1257 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1249 PM Tornado 18 SE Hoover 44.90N 103.06W
05/06/2024 Butte SD Storm Chaser
Tornado on the ground for about 5 minutes. Started
south of Highway 212 and appeared to cross Highway 212.
Tornado lifted on the north side of Highway 212.
&&
MLSSpecial Weather Statement
National Weather Service Rapid City SD
1259 PM MDT Mon May 6 2024
SDZ013-014-031-032-073-061930-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-Haakon SD-
1259 PM MDT Mon May 6 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAAKON...
SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON
COUNTIES THROUGH 130 PM MDT...
At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Grindstone, or 19 miles northwest of Philip, moving
north at 45 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southwestern
Haakon, southwestern Ziebach, east central Meade and northeastern
Pennington Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central South Dakota.
&&
LAT...LON 4404 10176 4404 10205 4464 10241 4468 10181
TIME...MOT...LOC 1859Z 169DEG 49KT 4422 10198
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
DyePreliminary Local Storm Report
National Weather Service Rapid City SD
109 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM Non-Tstm Wnd Gst 10 NNE White River 43.71N 100.69W
05/06/2024 M50 mph Mellette SD Mesonet
1204 PM Non-Tstm Wnd Gst 4 SSE Witten 43.39N 100.07W
05/06/2024 M55 mph Tripp SD Mesonet
1219 PM Non-Tstm Wnd Gst 15 SSE Mission 43.10N 100.60W
05/06/2024 M53 mph Todd SD Mesonet
1220 PM Non-Tstm Wnd Gst 7 ESE Rosebud 43.20N 100.72W
05/06/2024 M54 mph Todd SD Mesonet
1227 PM Non-Tstm Wnd Gst 1 NE Midland 44.08N 101.14W
05/06/2024 M60 mph Haakon SD Mesonet
1228 PM Non-Tstm Wnd Gst 9 ENE Belvidere 43.90N 101.10W
05/06/2024 M51 mph Jackson SD Mesonet
1228 PM Non-Tstm Wnd Gst 6 W Parmelee 43.32N 101.15W
05/06/2024 M50 mph Todd SD Mesonet
1241 PM Non-Tstm Wnd Gst 3 E Philip 44.05N 101.60W
05/06/2024 M58 mph Haakon SD ASOS
1249 PM Non-Tstm Wnd Gst 2 SW Bridger 44.53N 101.93W
05/06/2024 M52 mph Ziebach SD Mesonet
1252 PM Non-Tstm Wnd Gst 1 NE Winner 43.39N 99.85W
05/06/2024 M51 mph Tripp SD ASOS
1254 PM Non-Tstm Wnd Gst 10 NNW Ottumwa 44.36N 101.45W
05/06/2024 M54 mph Haakon SD Mesonet
1255 PM Non-Tstm Wnd Gst 1 S White River 43.56N 100.74W
05/06/2024 M51 mph Mellette SD Mesonet
&&
MLSPreliminary Local Storm Report
National Weather Service Rapid City SD
139 PM MDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM Tstm Wnd Gst 19 NNE Creighton 44.50N 102.04W
05/06/2024 E65 mph Pennington SD Trained Spotter
Wind still gusting over 60 mph.
&&
MLSThe North Platte radar (KLNX), 127 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174466.